Maine, 2020Hail and Damaging Winds in Maine, August 24, 2020
August 24, 2020 · NWS GYX · 15 events in 6 counties and zones
A weak warm front pushed north of the region allowing a hot and unstable airmass to move into southeast Maine. A weak mid-level shortwave moved across the state during the day which increased the shear and mid-level lapse rates.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $1,000
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak warm front pushed north of the region allowing a hot and unstable airmass to move into southeast Maine. A weak mid-level shortwave moved across the state during the day which increased the shear and mid-level lapse rates. Storms developed by noon across the foothills of Maine and progressed eastward through the afternoon with multiple storms becoming severe. Large hail and damaging wind gusts were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 24, 11:25 AM EST, 1 hour 3 minutes earlier.
Area forecast discussion, Aug 24, 11:25 AM EST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1225 PM EDT Mon Aug 24 2020
.SYNOPSIS...
Scattered showers and thunderstorms will develop today and again
Tuesday before a cold front moves offshore. Behind the front
relative humidity levels will drop and winds will become gusty
at times. High pressure builds in for midweek before rain
chances return for the end of the work week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Noon update... have adjusted pops, bringing higher amounts
further south into NH later this afternoon in line with radar
trends in VT. While mainly stratiform at this point along the
Canadian border starting to see a few cells pop ahead of the
main precip shield. Expect these scattered storms to increase in
coverage over the afternoon.
930am update... Have adjusted the PoPs to reflect current radar
trends. Added gusty winds to the thunder areas for this
afternoon and increased fog areas for the midcoast tonight.
715 AM Update...
A few showers are continuing to fall over the mountains this
morning. Fog is improving already with only a couple sites at or
below a quarter mile. This should briefly turn to haze before
clearing out completely. There is still a great deal of cloud
cover and this will continue as convection arrives from the west
and fires ahead of and along a boundary. Not much change to the
forecast which covers the current situation well.
Previous discussion...
Surface analysis showed a weak frontal boundary across northern
sections this morning. A subtle short wave was poised to move into
the area, and this was supporting a cluster of showers and
thunderstorms moving through VT and into NH presently.
Area soundings show an inversion around 1kft, and this was keeping
moisture trapped in the lower levels closer to the coast. Fog and
stratus have increased as a result for much of the coastal plain,
and this should gradually improve after daybreak.
Expect convection to continue this morning, becoming more widespread
later today with daytime heating and forcing for ascent increasing
gradually. Deep layer westerly flow of about 30 kts should support
some isolated to scattered storms this afternoon, a few of which may
have gusty winds and heavy rainfall. Temperatures will range from
the lower to upper 70s north and east, to the mid 80s to lower 90s
south and west.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
We remain in the warm sector overnight tonight with onshore flow
increasing ahead of a pre-frontal trough. This should result in
another round of stratus and fog, especially for the Mid Coast, but
also extending inland. We may see some drizzle as well in the
Rockland area. Overnight lows will be warm as a result.
Tuesday will be another warm and active day weather-wise. A
relatively strong cold front for this time of year moves through
during the day Tuesday and should be offshore by the late afternoon.
Due to widespread stratus and fog ahead of the front and ongoing
WAA showers in the morning, the potential for severe storms is
unsure. However, a strong wind field throughout the column could be
brought to the surface easily at times with heavy rainfall. SPC has
kept us in slight risk due to this and also the likelihood of fast
moving storms, making wind damage that much easier. We will see
more very localized but quickly accumulating rainfall, and may
see some flash flooding if training occurs. Residual showers
will continue into the evening in upslope flow and with cyclonic
flow aloft.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
A cold front will be pushing well southeast of the area Tuesday
evening with cooler and drier air working into the region on
northwest flow overnight. Dry northwest flow continues Wednesday as
low pressure stalls over the Canadian Maritimes and high pressure
remains centered to our west. Flow aloft becomes zonal the second
half of the week with a weak low pressure system passing over
southern New England late Thursday into Friday morning. An upper
trough will approach from the west this weekend that has potential
to bring beneficial rain, especially if it can draw moisture
from the remnants TC Laura into the region. Temperatures will
run well below normal to start the forecast period and generally
run below normal through the weekend.
Tuesday night will be cool and dry under northwest flow with lows
ranging from the low 40s in northern valleys to mid 50s along the
coastal plain. Dry northwest winds continue Wednesday with plenty of
sunshine and highs ranging from the 70s south of mountains to near
60 near the international border. Weak low pressure will dive
southeast from the Great Lakes towards southern New England
Thursday. This system will bring low chances for showers
primarily to SW New Hampshire as the bulk of the precipitation
passes to our south.
Going into the weekend attention turns to a short wave approaching
the Great Lakes as the remnants of TC Laura move towards the Ohio
Valley. Global models in the 00Z model suite are at odds with each
other in the strength of the approaching short wave and the
northward extent of moisture from Laura. The ECMWF and CMC show that
there is potential for widespread beneficial rain from these
features over the weekend while the GFS is drier with a weaker
trough and moisture restricted to our south.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Short Term...IFR/LIFR in stratus, fog, and -TSRA will improve
later this morning, however showers and thunderstorms will
become more widespread as the day goes on, resulting in MVFR
conditions possible everywhere. Expect another night of fog and
stratus tonight into tomorrow morning, especially for western
ME, with drizzle possible at KRKD in onshore flow. A cold front
will cross during the day Tuesday and move offshore by Tuesday
late afternoon. +TSRA is likely for all terminals during this
time. NW winds will pickup behind the front Tuesday evening.
Long Term...Mainly VFR into Friday. NW winds will gust to 20 mph
at times Wednesday.
&&
.MARINE...
Short Term...Winds and seas will increase but remain just shy of
SCA conditions Tuesday with a cold front crossing the waters in
the later afternoon and evening. Fog and stratus will improve
later this AM, but another round is likely tonight into Tuesday
morning with very poor visibility for the waters.
Long Term...NW winds will remain elevated Tuesday night into
Wednesday with gusts to 25 kts at times. Winds relax Thursday
and seas will be 5 ft or less.
&&
.FIRE WEATHER...
NW winds will become gusty at times behind a cold frontal
passage Tuesday and Wednesday. Gusts could reach 30 mph in the
higher terrain. RH values will begin to fall behind the front,
resulting in minimum RH values between 30 and 45% Wednesday
afternoon.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.
&&
SYNOPSIS...
NEAR TERM...Curtis
SHORT TERM...Hanes
LONG TERM...Schroeter
AVIATION...
MARINE...
FIRE WEATHER...
Hazardous weather outlook, Aug 24, 8:45 AM EST, 3 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
945 AM EDT Mon Aug 24 2020
MEZ007>009-012>014-018>028-033-NHZ001>015-251345-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Interior Cumberland Highlands-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
945 AM EDT Mon Aug 24 2020
This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.
.DAY ONE...Today and Tonight.
Scattered strong thunderstorms will develop today. A few storms may
develop damaging winds, hail, and heavy rainfall.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Tuesday a cold front will cross the region with a final round of
strong to severe thunderstorms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ150>154-251345-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
945 AM EDT Mon Aug 24 2020
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and Tonight.
Scattered thunderstorms with gusty winds are expected this afternoon.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Scattered thunderstorms with gusty winds are expected Tuesday
afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 24, 10:28 AM EST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1128 AM EDT MON AUG 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM TSTM WND DMG 3 WSW KEENE 42.93N 72.35W
08/23/2020 CHESHIRE NH PUBLIC
TREE DOWN ACROSS CHESTERFIELD RD. TIME
ESTIMATED FROM RADAR. DELAYED REPORT.
&&
WWLocal storm report, Aug 24, 10:29 AM EST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1129 AM EDT MON AUG 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM TSTM WND DMG 3 WSW KEENE 42.93N 72.35W
08/23/2020 CHESHIRE NH LAW ENFORCEMENT
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 3
WSW KEENE. TREE DOWN ACROSS CHESTERFIELD RD.
TIME ESTIMATED FROM RADAR. DELAYED REPORT.
CORRECTED TO CHANGE SOURCE TO LAW
ENFORCEMENT.
&&
WWSpecial weather statement, Aug 24, 11:55 AM EST, 33 minutes before
Special Weather Statement
National Weather Service Gray ME
1255 PM EDT Mon Aug 24 2020
MEZ007-008-012-013-241730-
Southern Oxford-Northern Oxford-Southern Franklin-Northern Franklin-
1255 PM EDT Mon Aug 24 2020
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL OXFORD AND SOUTH
CENTRAL FRANKLIN COUNTIES...
At 1255 PM EDT, a strong thunderstorm was located over Mexico, or
over Rumford, moving east at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Rumford, Jay, Dixfield, Canton, Mexico, Wilton, Carthage, Town Of
Washington, Peru, Perkins and Roxbury.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4456 7065 4464 7061 4464 7022 4445 7028
TIME...MOT...LOC 1655Z 276DEG 25KT 4458 7054
Watson
Special weather statement, Aug 24, 12:20 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Gray ME
120 PM EDT Mon Aug 24 2020
MEZ009-014-021-241745-
Southern Somerset-Kennebec-Central Somerset-
120 PM EDT Mon Aug 24 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SOMERSET COUNTY...
At 120 PM EDT, a strong thunderstorm was located near Madison, or 12
miles northwest of Skowhegan, moving east at 40 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Skowhegan, Madison, Anson, Canaan, Hartland, Cornville, Athens,
Embden, Harmony, Solon, New Portland, Concord and Lexington.
LAT...LON 4487 7005 4497 7000 4496 6946 4471 6955
TIME...MOT...LOC 1720Z 283DEG 36KT 4489 6990
Watson
Thunderstorm Wind, Somerset
- When
- August 24, 12:28 PM EST
- Where
- Somerset County, 0.98 mi W of Embden
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.920, -69.870
Damaging outflow winds associated with a severe thunderstorm downed multiple trees in Embden.
Hail, Franklin
- When
- August 24, 1:00 PM EST
- Where
- Franklin County, Jay
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.500, -70.220
Quarter size hail near Jay.
Thunderstorm Wind, Kennebec
- When
- August 24, 1:08 PM EST
- Where
- Kennebec County, 1.81 mi W of Twelve Corners
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 44.465, -70.156
Trees down on wires with some arching on Route 17 just east of Livermore Falls.
Hail, Androscoggin
- When
- August 24, 1:12 PM EST
- Where
- Androscoggin County, 0.85 mi NE of Shy Corner
- Measured
- 1.5 in hail
- Crop damage
- $1,000
- Reported by
- COOP Observer
- Coordinates
- 44.480, -70.160
Hail up to ping pong ball size near Livermore Falls. Some crop damage reported.
Thunderstorm Wind, Somerset
- When
- August 24, 1:12 PM EST
- Where
- Somerset County, 0.85 mi SW of Norridgewock
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 44.710, -69.790
Damaging outflow winds associated with a severe thunderstorm downed multiple trees and wires down near Norridgewock.
Hail, Kennebec
- When
- August 24, 1:20 PM EST
- Where
- Kennebec County, 1.2 mi NE of North Fayette
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 44.460, -70.050
Quarter size hail reported near Fayette.
Hail, Somerset
- When
- August 24, 1:30 PM EST
- Where
- Somerset County, 2.5 mi E of Norridgewock
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.718, -69.729
Quarter size hail reported near Bigelow Hill Road.
Hail, Lincoln
- When
- August 24, 3:00 PM EST
- Where
- Lincoln County, 2.57 mi WNW of North Whitefield
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.230, -69.630
Quarter size hail reported four miles north of Whitefield.
Thunderstorm Wind, Cumberland
- When
- August 24, 3:00 PM EST
- Where
- Cumberland County, 1.99 mi W of South Naples
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 43.920, -70.660
Damaging microburst winds associated with a severe thunderstorm downed multiple trees near Peaked Mountain Road in Sebago. Microburst could be seen on local TV station tower camera in Raymond.
Hail, Androscoggin
- When
- August 24, 3:45 PM EST
- Where
- Androscoggin County, 0.99 mi W of Poland Spg
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.030, -70.390
Quarte size hail reported two miles south of Poland.
Thunderstorm Wind, Cumberland
- When
- August 24, 3:55 PM EST
- Where
- Cumberland County, 0.85 mi SE of North Gorham
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.790, -70.440
Damaging outflow winds associated with a severe thunderstorm downed multiple trees onto wires just south of North Windham.
Thunderstorm Wind, Cumberland
- When
- August 24, 4:10 PM EST
- Where
- Cumberland County, 0.27 mi WNW of Upper Gloucester
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 43.982, -70.285
Damaging outflow winds associated with a severe thunderstorm downed multiple trees in New Gloucester near Peacock Hill.
Hail, Cumberland
- When
- August 24, 4:17 PM EST
- Where
- Cumberland County, Highland Lake
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 43.750, -70.350
Quarter size hail reported near South Windham.
Hail, Cumberland
- When
- August 24, 4:23 PM EST
- Where
- Cumberland County, 0.85 mi SE of West Falmouth Corner
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.740, -70.290
A few quarter sized hailstones fell amidst a lot of penny size hail on the west side of Falmouth.
Hail, Cumberland
- When
- August 24, 5:25 PM EST
- Where
- Cumberland County, 1.17 mi E of North Windham
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.832, -70.407
Penny to Quarter size hail reported near Varney Hill in Windham.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, August 24 to 27, 20204 deaths · 5 events
- Flash Flooding and Flood in New York, August 24 to 25, 2020$32 million · 50 kt wind · 16 events
- Damaging Winds in Virginia, August 24, 2020$428,000 · 70 kt wind · 7 events
- Damaging Winds in Virginia, August 24, 2020$142,000 · 60 kt wind · 3 events
- Flash Flooding and Heavy Rain in North Carolina, August 24, 2020$110,000 · 3 events
- Damaging Winds in Minnesota, August 24, 2020$55,000 · 73 kt wind · 5 events
- Flash Flooding in Pennsylvania, August 24, 2020$60,000 · 2 events
- Damaging Winds in New York, August 24, 2020$35,000 · 50 kt wind · 4 events
- Flash Flood in North Carolina, August 24, 2020$40,000 · 1 event
- Flash Flood and Hail in Vermont, August 24, 2020$31,000 · 1 in hail · 5 events
- Hail and Damaging Winds in Wisconsin, August 24 to 25, 2020$20,000 · 1.5 in hail · 14 events
- Damaging Winds in Pennsylvania, August 24, 2020$25,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 919070, 919088, 919074, 919062, 919075, 919064, 919098, 919065, 919078, 919066, 919079, 919092, 919067, 919068, 919095.